It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



General Health Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-30-2007, 09:05 AM   #1
Newbie
(male)
 
Join Date: Dec 2007
Location: North Branch, Mi, U.S.
Posts: 1
steamguy HB User
severe diarrhea after taking strong antibiotics

For the last 3.5 weeks I have had severe diarrhea along with intestinal cramping even during the night time. I have been monitoring my diet. I am currently on medications; Vytorin for high cholesterol and Prevacid for acid reflux disease. I have stopped taking these meds for a week to see if they were the issue. My diarrhea continued. My symptoms started after contracting a severe sinus infection. My doctor prescribed, after two seperate visits, an antibiotic for the sinus infection. Two weeks after taking the antibiotics I started experiencing diarrhea. What do you think is wrong?

 
Old 12-30-2007, 09:44 AM   #2
Senior Veteran
(female)
 
Join Date: Jan 2002
Posts: 2,361
AnnD HB UserAnnD HB User
Re: severe diarrhea after taking strong antibiotics

Gosh darn you must be very sore by now! You might want to do one or two things. Start eating lots of yogart or something like Activia. The antibiotic has taken away all the good things your gut needs for 'peace'. Also give you doctors office a call to tell them and they might also put you on a special medicine to help resolve the problem. In the meantime I would just stop those other two medications until your diarrhea is resolved because they also can cause diarrhea so first take care of the diarrhea then add just one medicine at a time to be sure you can take each one especially Vytorin...many people can't take this type of drug. Good luck and get something soothing like Witch Hazel for that sore bottom!...it's gotta be on fire by now. Sorry.

 
Sponsors Lightbulb
   
Old 12-30-2007, 09:16 PM   #3
Senior Veteran
(female)
 
Join Date: Feb 2005
Location: Oklahoma
Posts: 552
Soibhan HB User
Re: severe diarrhea after taking strong antibiotics

You might have yourself tested for C-diff (which stands for something a lot longer and harder to pronounce). You must have a stool culture so they can diagnose you. If you've taken antibiotics and are having these severe symptoms so long afterwards, I'd be suspicious. I've known SO MANY people who have had it. Once the diagnosis is made, you are given Flagyl (or something like it) and you'll quickly get back to normal. You can also take yeast tablets, and yogurt with active cultures. Don't let it go on too long without being tested--it's very weakening. Hope you're feeling better soon!
Soibhan

 
Old 12-30-2007, 10:33 PM   #4
Facilitator
(female)
 
MountainReader's Avatar
 
Join Date: May 2006
Location: Out West
Posts: 3,664
MountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB UserMountainReader HB User
Re: severe diarrhea after taking strong antibiotics

Some of the antibiotics I take for sinus infections give me the side effect of diarrhea. Look on your prescription precautions sheet. Some tell you the diarrhea is normal. Others say to contact a doctor if it is really bad or continues long. For me Augmentin 875 is one of the worst offenders for this. I can have the symptoms even after completing taking it. Unfortunately, I have allergies to some other antibiotics so I end up on Augmentin alot. Also, the Post Nasal Drip from the Sinus infection will give me diarrhea as well. It is particularly bad in the morning when this is the case.

I can't speak for the Vytorin, but I have been on Prevacid (30 mg twice a day) for a long time and haven't had any side effects with it.

 
Old 12-31-2007, 05:12 PM   #5
Inactive
(male)
 
Join Date: Sep 2007
Location: US
Posts: 590
Lourage HB User
Re: severe diarrhea after taking strong antibiotics

Plus even after you stop taking them they still can stay in your system for another week or so, so that could be why you still have bad cramps and diarrhea. Although it's possible you caught a parasite from the antibiotics. This happened to me a few years ago and it was the worst stomach cramps i ever felt. It was like my stomach was eating itself. I don't remember what the doctor put me on to get rid of it, but it did the trick.

 
Old 01-01-2008, 04:44 PM   #6
Senior Veteran
(female)
 
Join Date: Sep 2006
Location: US
Posts: 863
butrfligirl28 HB Userbutrfligirl28 HB User
Re: severe diarrhea after taking strong antibiotics

I had this problem and after many tests, drugs, ect. my doc finally figured it out. I had been on anti-biotics after a surgery months prior. He started me on "Pro_Biotics".. It replaces the good bacteria in your gut that is killed along with the bad bacteria due to the anti-biotics. I was VERY sceptical, as I had been sick for so long, and this was more of a natural thing than a drug. I am so happy to say that after 3 weeks on the probiotics, my diarreah and stomach problems are gone. I simply would not believe it unless it happened to me. You can get these at a health food store, or from your doctor. You need strong doses, not just what you get in yogurt, ect. It WILL work, I am proof of that! Good Luck!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Severe Diarrhea Lizardwoman85 Digestive Disorders 0 05-30-2009 08:25 AM
loose stools and diarrhea for the past three months!?! chiquilla88 Bowel Disorders 19 03-30-2009 06:00 AM
Severe vomiting/fever/diarrhea dontwaystewine General Health 3 02-21-2009 09:56 AM
Severe intestinal pain and diarrhea: What food could be causing this? sokar Open to All Other Health Topics 9 07-09-2008 09:00 AM
Diarrhea and antibiotics?? morgansmama Bowel Disorders 3 03-11-2008 07:33 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



ladybud (79), sjb (77), SnowBunny2020 (76), Titchou (68), JJ (53), janewhite1 (51), lenvegas (27), midwest1 (25), quincy (20), solofelix (19)

Site Wide Totals

teteri66 (1166), MSJayhawk (1000), Apollo123 (899), Titchou (835), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 10:12 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!